If you’ve been using topical steroids for your eczema for many years and are worried about overuse, please read this. When you get a flare up of eczema do you find that nothing helps except more steroids?
Have your steroids stopped working and you get prescribed stronger and stronger creams and emollients? If the answer is yes, you may have a topical steroid addiction. And let me tell you now, coming off Topical Steroids is like something from hell.
Just google Topical Steroid Withdrawal or TSW and be prepared for the stuff of nightmares.
I have considered cutting out steroids and going through withdrawal myself but honestly? I’m not strong enough. I would not be able to work, I just know how hard it would be.
I was recently contacted by the ITSAN Red Skin Sydrome Support Group to ask me to complete this questionnaire to help them ascertain the size of the topical steroid overuse problem.
This is what they said, “Hi Ruth, I’m currently serving as the Executive Director of ITSAN and we are running a campaign to encourage members of our group to report their adverse effects from Topical Steroids to the FDA. It’s super easy and only takes a few minutes. If we get enough people to report, this will be a GAME CHANGER in the re-evaluation of Topical Steroids, future research, changes to drug labeling, educating Dr’s about TSW, prevention, and proper treatment for those suffering. Will you take a few minutes and fill it out? The link below will take you directly to the FDA’s reporting site. *You don’t need to live in the US to fie a report. Also, if you aren’t sure about the answer to every question, that’s okay. You can just fill in what you know. Thank you for your consideration!! And let me know if you do fill it out! “
Who should complete the ITSAN survey?
Do feel you are addicted to steroids which are not really helping heal your skin? Are you too scared to stop using them and go through withdrawal? Are you worried about the amount of topical steroids you use? Have you heard of ITSAN, researched TSW and don’t know what to do? Does your doctor or dermatologist just tell you not to worry and to keep using steroids?
If this applies to you, why not complete this short survey. You have nothing to lose and it might help the industry stop over prescribing and help us find other ways of healing our skin conditions.
You may also like to read this previous blog, Topical Steroid Addiction and Withdrawal and what it means here..
What other options are their besides TSW
There are other options to consider that do not involve Topical Steroid withdrawal, one of which is Dupixent so I shall be looking into that. However this also concerns me as it could just be fanning the flames with more drugs. I am terrified that I will have to go through TSW and through no fault of my own. I’ve followed medical advice and found steroids the only thing to relieve eczema and now I am faced with a truly horrendous journey of years of withdrawal. Personally I’m not going to even attempt it. If you think you would like to consider cutting out steroids please do not do so without consulting your Doctor and/or Dermatologist. You will need medical support and advice. This is serious stuff. Please also contact ITSAN as they have a support network out there who can help you.
Please share your stories of going through TSW, do you think your addicted? Did you manage to cut out and stop using your steroids? How long did it take?
I look forward to hearing from you all… and maybe this survey will help prevent over prescribing of steroids by the NHS in the future and research into safer medication and understanding of eczema.